Colorado, 2013

Debris Flow and Heavy Rain in Colorado, July 13, 2013

July 13, 2013 · NWS GJT · 4 events in 3 counties and zones

The start of the southwest monsoon season was becoming established by mid July as high pressure aloft strengthened over the southern plains. Strong storms developing on the leading edge of this push of moisture into western Colorado brought numerous reports of heavy rainfall amounts and some debris flows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The start of the southwest monsoon season was becoming established by mid July as high pressure aloft strengthened over the southern plains. Strong storms developing on the leading edge of this push of moisture into western Colorado brought numerous reports of heavy rainfall amounts and some debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 9:38 AM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 13, 9:38 AM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1038 AM MDT SAT JUL 13 2013

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 430 AM MDT SAT JUL 13 2013

MONSOONAL MOISTURE CONTINUES TO STREAM NORTHWARD INTO THE FORECAST
AREA TODAY. SCATTERED SHOWERS STILL REMAIN ACROSS THE NORTH AS AN
EMBEDDED SHORT WAVE DEPARTS NW COLORADO LATE THIS MORNING. WIND
SHEAR BECOMES WEAKER ONCE THE SHORT WAVE MOVES NORTH...THEREFORE
TODAYS CONVECTION WILL HAVE LESS ORGANIZATION AND HAVE A TENDENCY
TO HUG THE HIGHER TERRAIN. SCATTERED STORMS WILL ROLL OFF THE
HIGHER TERRAIN AS AIR MASS REMAINS MOIST.

SHOWERS AND THUNDERSTORMS PERSIST THIS EVENING THEN DECREASE
OVERNIGHT DURING THE FAVORED DIURNAL LULL. LOCALLY HEAVY RAINFALL IS
POSSIBLE FROM THE STRONGER STORMS.

AN UPPER LOW CURRENTLY OVER THE OHIO VALLEY IS STILL FORECAST TO
TRACK SOUTHWESTWARD TO OKLA BY SUNDAY EVENING. THIS DEFORMS THE
LARGE UPPER RIDGE OVER THE CENTRAL AND SOUTHERN PLAINS PUSHING PART
OF IT BACK WESTWARD...AND EVENTUALLY DISRUPTS THE SOUTHWEST
MONSOONAL FLOW. GFS THE MOST PRONOUNCED IN BRINGING IN SOMEWHAT
DRIER AIR ON NORTHERLY FLOW ON SUNDAY...DROPPING PRECIPITABLE WATER
VALUES TO 3/4 INCH AT GRAND JCT WHILE HOLDING ON TO HIGHER AMOUNTS
IN THE SOUTH. NAM APPEARED LESS INCLINED TO LOWER PWATS. WILL MAKE
LITTLE CHANGE TO THE CURRENT GRIDS WHICH SHOW LOWER POPS ACROSS NE
UT/NW CO. BOTH NAM AND GFS SHOW WEAKER FLOW ALOFT FOR SLOWER STORM
MOVEMENT...SO LOCALLY HEAVIER RAIN STILL POSSIBLE MAINLY ACROSS THE
SOUTH. WITH A LITTLE MORE SUNSHINE EXPECTED...SUNDAY TEMPS SHOULD
SEE A BUMP UP.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 430 AM MDT SAT JUL 13 2013

THE SOUTHWESTWARD MOVING UPPER LOW IS FORECAST TO REACH THE TX/NM
BORDER ON MONDAY WHILE THE UPPER RIDGE SLIDES INTO UT. WEAK FLOW
WILL MEAN SLOW STORM MOVEMENT MONDAY. WILL KEEP THE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE CENTRAL AND SOUTHWEST MTNS ON
MONDAY AFTERNOON...AS PRECIPITABLE WATER VALUES BEGIN TO TREND BACK
UP IN RESPONSE TO THAT UPPER LOW.

EASTERLY WAVE SLOWLY TRACKS WESTWARD ACROSS THE DESERT SOUTHWEST
AND NWRN OLD MEXICO. WHILE THIS WAVE MAY BE SOURCE OF MOISTURE...IT
ALSO DISRUPTS THE NORMAL MONSOONAL FLOW INTO UTAH AND WRN COLORADO.
WEAKLY SHEARED ENVIRONMENT BECOMES ESTABLISHED WITH MUCH OF THE
CONVECTION HUGGING THE HIGHER TERRAIN...ALTHOUGH INTERACTING
OUTFLOW BOUNDARIES AND EVENING DECOUPLING WILL ALLOW SOME STORMS
TO ROLL OFF THE HIGH TERRAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1038 AM MDT SAT JUL 13 2013

MONSOONAL MOISTURE REMAINS ENTRENCHED OVER EASTERN UTAH AND
WESTERN COLORADO TODAY. THIS WILL ALLOW SHOWERS AND THUNDERSTORMS
TO ONCE AGAIN FIRE IN THE AFTERNOON HEATING AND MAY BE IN THE
VICINITY OR DIRECTLY IMPACTING MANY AIRFIELDS THROUGH THE EARLY
EVENING HOURS. THE MOUNTAIN TAF SITES WILL BE THE MOST LIKELY TO
EXPERIENCE THE A THUNDERSTORMS WITH CIGS POSSIBLY FALLING BELOW
LANDING OR TAKE OFF MINIMUMS IF A STORM PASSES OVERHEAD. WIND
GUSTS TO 30 KTS COULD ACCOMPANY ANY STORM. AFTER 03Z THIS
EVENING...CONVECTIVE ACTIVITY SLOWLY DIMINISHES BUT ISOLATED
-SHRA/-TSRA MAY LINGER BEYOND 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...PF/JAD
LONG TERM...JAD/PF
AVIATION...TGJT
Hazardous weather outlook, Jul 13, 5:35 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
635 AM MDT SAT JUL 13 2013

COZ001>014-017>023-UTZ022>025-027>029-141300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
635 AM MDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON IN THE MOUNTAINS.
SOME OF THESE STORMS WILL MOVE OVER THE VALLEYS. THESE STORMS WILL
BRING LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAIN SHOWERS.
SHOWERS WILL GRADUALLY DECREASE AFTER SUNSET...ALTHOUGH A FEW SHOWERS
MAY LINGER BEYOND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE TO THE LONG TERM FORECAST AS AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL BE THE RULE. LOCAL HEAVY
RAIN...ESPECIALLY ACROSS THE SOUTH...WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 13, 11:30 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1230 PM MDT SAT JUL 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     RAIN             3 SSE REDLANDS          39.04N 108.63W
07/13/2013                   MESA               CO   TRAINED SPOTTER

            0.20 INCHES IN THE PAST 15 MINUTES

&&

EVENT NUMBER GJT1301206

TB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, Mesa

When
July 13, 11:30 AM MST to 11:50 AM MST
Where
Mesa County, 1.48 mi NNE of Grand Jct
Reported by
NWS Employee
Coordinates
39.100, -108.540

Over half of an inch of rain fell within twenty minutes.

Debris Flow, Rio Blanco

When
July 13, 2:00 PM MST to 2:35 PM MST
Where
Rio Blanco County, 14 mi WNW of Meeker to 15.22 mi WNW of Meeker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.108, -108.165

Four separate mud slides were reported near mile marker 60 on Highway 64.

Heavy Rain, Routt

When
July 13, 4:03 PM MST to 4:33 PM MST
Where
Routt County, 0.87 mi SE of Steamboat Spgs
Reported by
Trained Spotter
Coordinates
40.470, -106.810

Nearly an inch of rain fell in approximately 30 minutes.

Heavy Rain, Routt

When
July 13, 4:32 PM MST to 5:10 PM MST
Where
Routt County, 2 mi E of (Sbs)steamboat Spgs
Reported by
Public
Coordinates
40.520, -106.832

A rainfall total of 1.53 inches fell within 40 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500501, 500504, 500502, 500503.